|Anemia and AIDS
Dec 28, 2006
Drs. My brother has aids, he was taking antiretrovirals for 7 months but now he has a very severe anemia he is in the hospital getting blood because he was very bad. He is getting better now but he is still having some crisis: high fever, cough, sudoration and stuff like that, right now there are a lot of doctors trying to save his life. They cut the antiretrovirals for this days, and they are planning on continuing with them tomorrow. Do you think possible that my brother gets better and then improve his condittion and get stronger? Do you think he will be able to live more than 5 years? Can he get better from this anemia? or he will have to live with it, having this crisis for the rest of his life? Thank you very much and congratulations for this great job and help you give.
Response from Dr. Luzuriaga
The first 6 months after antiretroviral therapy is started can be very difficult, particularly for patients who had AIDS or who had very low CD4 counts before therapy was started. Higher rates of drug intolerance are observed in patients with more progressed disease. In addition, these patients may experience an apparent worsening of symptoms or the onset of new symptoms in the months following the initiation of therapy; this is known as "immune reconstitution syndrome" -- an improvement in the immune system following the initiation of antiretroviral therapy allows the body to react to infections, with resultant fevers and other symptoms.
The anemia could either be a side effect of a medication that he is on (including the antivirals); however, with the fevers and other symptoms, it could also be a sign of an opportunistic infection. It sounds as if your brother's doctors are working hard to understand and treat what is going on. This may be a tough time for your brother but with continued care most patients pull through and can live well for many more years.
I feel great
- Is Itchy Skin A Sign Of HIV?
- Oral Ulcers After Open Mouth Kissing Sign Of HIV AIDS
- Penis Discharge After Anal Sex Worried I Have HIV
- Rectal Bleeding After Anal Sex Without Condom Does It Mean I Have HIV
- Is It Possible To Have Sores On You Private Part Without It Being An Std?
- Are Chronic Yeast Infection And Swollen Glands Sign Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.